[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.8.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1978

Diarrhea and Colitis in Clindamycin-Treated Surgical Patients

Author Affiliations

From the Surgical Service, Wood Veterans Administration Center, Wood, Wis (Dr Condon and Ms Anderson), and the Division of Surgery, the Medical College of Wisconsin, Milwaukee (Dr Condon).

Arch Surg. 1978;113(7):794-797. doi:10.1001/archsurg.1978.01370190016002
Abstract

• Responding to reports that diarrhea and pseudomembranous colitis occurred relatively frequently among patients who received clindamycin, we initiated a program of surveillance in clindamycin-treated patients, including direct examination of the colon mucosa for inflammation or pseudomembranes and a patient follow-up by a nurse-epidemiologist. Observation of 145 patients having 161 consecutive clindamycin treatment episodes determined that unexplained diarrhea (two or more stools per day) occurred in 30 patients (21%), and more severe diarrhea (five or more stools per day) occurred in 12 patients (8%). Colitis was not identified at all. The absence of pseudomembranes was confirmed by direct examination of colon mucosa in 114 patients. Development of disabling diarrhea or colitis in association with clindamycin therapy is not a universal phenomenon.

(Arch Surg 113:794-797, 1978)

×